Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Chronic pain patient. Received steroid epidurals. Had double disk replacement. Chest x-ray showed addison's disease. Worried?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1997
Answered : 150 Questions
Hi, I am a chronic pain patient going on 4 years. For the first 2.5 years I received steroid epidurals and facet blocks at a frequency of once a month in various areas of neck and back - well above what I know is recommended, but my pain trumped my good decision making. I changed PM doctors and stopped injections for a year because the no longer seemed effective. Then earlier this year tried a facet block due to severe flare and it made the pain worse. I just recently had double disk replacement in C5 and 6. Since surgery my health has been spiraling. I do have a rare bacterial infection serrAtia mercescens in my throat that was just discovered 6 weeks after surgery but before this I was given a course of oral steroids to address the swallowing issues I was having. Since then, ive been even worse still. Long story short, I am interested in knowing what the long term risks are for this amount of steroid use in the past. A recent chest x-ray showed I have a small heart, that the radiologist suggested may be addison's disease. I have an HC background so was surprised to see this in a radiology report. I know osteoporosis is common, but what other long term risks are associated with frequent steroid injections.
Posted Thu, 10 Oct 2013 in Back Pain
Answered by Dr. Moustafa Saeed 1 hour later
Brief Answer:
unlikeley due to the injections

Detailed Answer:

Thank you for your question

Regarding side effects of long term steroid use you can develop osteoporosis, weight gain, raise blood sugar, stomach ulcer, skin thinning and changes, muscle weakness, developing cataract in the eyes and mood changes. These are the few common implications of long term steroid.

I think you are mainly worried about Addison's disease which is a rare auto-immune disease and very unlikely to be related to the use of those injections.
It should be investigated seperately by endocrinology doctor to confirm or exclude Addison's

can you tell me how many injections you had approximately and over how many years?

kind regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor